Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
New safety information: Risk of serotonin syndrome associated with serotonin blocking drugs used to treat nausea and vomiting
- Starting date:
- May 14, 2014
- Posting date:
- May 14, 2014
- Type of communication:
- Information Update
- Source of recall:
- Health Canada
- Important Safety Information, Product Safety
- General Public
- Identification number:
Health Canada has completed a safety review of the serotonin blocking drugs dolasetron (ANZEMET), granisetron (KYTRIL and generics), ondansetron (ZOFRAN and generics) and palonosetron (ALOXI), which are used for treating nausea and vomiting. This review identified a potential risk of serotonin syndrome.
Serotonin syndrome occurs when serotonin, a chemical normally found in the body, accumulates to high levels. This usually happens with combinations of certain serotonin drugs, but may also occur with a single drug.
It is very important to diagnose serotonin syndrome early as it can be fatal if not treated. Symptoms of serotonin syndrome may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, it is important that patients who experience any of these symptoms should talk to a healthcare practitioner immediately.
The Canadian Product Monographs for ALOXI, KYTRIL and ZOFRAN now contain this new safety information. ANZEMET has been withdrawn from the Canadian market by the manufacturer. Manufacturers of generic versions of these drugs will also update their Product Monographs.
Health Canada has received two domestic reports of serotonin syndrome involving this class of drugs. The reported cases did not result in fatalities. Cases of serotonin syndrome or other serious or unexpected adverse reactions in patients receiving these drugs should be reported to the manufacturers, or to Health Canada.
Report health or safety concerns
- Call toll-free at 1-866-234-2345
- Visit MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax
- Date modified: